Alert archive / Illinois / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Lincoln, IL

January 21, 1999Clay County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jan 21, 1999, 10:40 PM CST for Clay County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 1999, 10:40 PM CST (04:40 UTC)
Expired
Jan 22, 1999, 4:00 AM CST
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

County Clay County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 220440
FFWSPI
ILC025-221000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1040 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN ILLINOIS


* UNTIL 400 AM CST

* RUNOFF FROM RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL LEAD TO MORE
  WIDESPREAD FLASH FLOODING DURING THE NIGHT. EMERGENCY OFFICIALS
  REPORT URBAN FLOODING AND CREEKS RUNNING BACKFULL NEAR FLORA.
  SEVERAL MAIN ROADS WERE ALSO FLOODED.

* CONTINUED SHOWERS AND THUNDERSTORMS WILL TRAIN NORTHEAST ACROSS
  CLAY COUNTY THROUGH 4 AM. ADDITIONAL 1 INCH AMOUNTS OF RAIN WILL
  OCCUR WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

MOVE TO HIGHER GROUND IMMEDIATELY IF FLOOD WATERS THREATEN... AND
AVOID DRIVING ACROSS FLOODED ROADS.

HUETTL/KETCHAM


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 2:25 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Jan 21, 2:25 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CST THU JAN 21 1999

FORECAST CHALLENGE IS PRECIPITATION AMOUNTS THROUGH FRIDAY AND IF FLOOD
WATCH IS NEEDED. ALSO NEED TO PINPOINT TRACK OF MAJOR STORM DEVELOPING
IN THE SOUTHERN PLAINS AND HEADED TOWARD IL FRI NIGHT.

MAJOR AMPLICATION OF UPPER LEVEL PATTERN ACROSS CENTRAL U.S. AS 150-160
KNOT JET STREAMS SE INTO DESERT SW WITH CUTOFF H5 LOW TO DEVELOP IN THE
RED RIVER VALLEY ALONG THE TX/OK BORDER BY MIDNIGHT. NGM MODEL OF
CHOICE THIS FORECAST CYCLE WHICH IS MORE SIMILAR TO AVN IN BEING SLOWER
AND DEEPER WITH THIS FEATURE AS IT LIFTS TOWARD THE IL/MO/IA BORDER BY
12Z/SAT. AT THE SURFACE...NGM FURTHEST NW TRACK OF SURFACE LOW
DEVELOPING OVER FAR N TX AND TRACKING NE ALONG OR JUST NW OF I-55
FRIDAY NIGHT. AVN/ETA FURTHER SE TAKING THE LOW INTO FAR E AR/FAR SE IL
AND INTO NW/WCENTRAL IN BY 12Z/SAT. LIKE FURTHER NW TRACK OF NGM NEAR
I-55 AND ALSO LIKE ITS HEAVIER PCPN SENARIO TOO WITH GULF WIDE
OPEN...STRONG LOW LEVEL S FLOW AND IMPRESSIVE DYNAMICS.

RECOMMEND FLOOD WATCH FOR ALL OF CENTRAL IL TONIGHT/FRI AS HEAVIEST RAIN
TO DEVELOP NW OF I-55 TONIGHT WITH 1-2 INCHES WHILE DRYER ETA/AVN PUTS
ITS HEAVIEST RAIN OF NEARLY 1 INCH SE OF I-55. ALSO HAVE A SNOW PACT
REMAINING N OF I-72 WHICH WILL MELT WITH WARMING TEMPS. ALREADY HAVE
PARTS OF THE LITTLE WABASH AND EMBARRAS ABOVE FLOOD STAGE. ADD MENTION
OF THUNDERSTORMS WITH UPSTREAM CONVECTION IN MO. TEMPS RANGE FROM
MID-UPPER 30S FROM ILX N TO THE LOWER 50S SE BY LWV AND SHOULD BE
STEADY OR SLOWLY RISING AS E WINDS 10-15 MPH TURN SE AND INCREASE 15-20
MPH. WARM FRONT NEAR LWV PUSHES NW TOWARD PIA BY 12Z/FRI.

ON FRI AROUND 18Z A DRY SLOT OCCURS OVER CENTRAL IL AND COULD BRING A
BREAK IN THE RAIN BY LATE MORNING AS FRONT REMAINS STATIONARY ALONG OR
JUST NW OF I-55. CONTINUE MENTION OF CONVECTION ESPECIALLY SE OF I-55
AND WOULD NOT BE SURPRISED TO SEE SLIGHT RISK ADJUSTED NW INTO SE CWA
FOR FRI EVENING. LIKE MILDER FWC HIGHS...3-6 HIGHER THAN FAN...TO
CONTRAST FROM MID 40S FROM PIA NW TO LOWER 60S SE CWA.

PIA  40/46  +9
SPI  40/53  +9
DEC  41/58  +9
CMI  40/59  +9
LWV  52/63  98

HUETTL

In the hours before

Special weather statement, Jan 21, 8:05 PM CST, 2 hours 35 minutes before
ILZ049>052-061-066-067-071>073-221200-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
805 PM CST THU JAN 21 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF CENTRAL ILLINOIS
TONIGHT...

SYNOPSIS: A WARM FRONT STRETCHING FROM CENTRAL MISSOURI EASTWARD
THROUGH SOUTH CENTRAL ILLINOIS IS FORECAST TO PUSH SLOWLY NORTHWARD
OVERNIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY MORNING. A FEW OF THE THUNDERSTORMS
COULD REACH SEVERE LIMITS SOUTH OF A QUINCY TO BLOOMINGTON TO
DANVILLE LINE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL.

AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF CENTRAL
ILLINOIS TONIGHT.

BRITT

SMITH
Local storm report, Jan 21, 8:41 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
841 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    3 S (MTO)MATTOON/CHRLSTN ARPT
                                     IL    1.75 INCH HAIL
01/21/99   COLES                           AT LEAST 3 REPORTS OF
                                           GOLF BALL SIZE HAIL
                                           BETWEEN 8 AND 805 PM CST
                                           ALONG I-57 BETWEEN LAKE
                                           MATTOON AND MATTOON.
                                           SOME VEHICLES/TRUCKS
                                           REPORTED SKIDDING OFF
                                           THE HIGHWAY DUE TO HAIL
                                           DEPOSITS.

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:47 PM CSTSevere Thunderstorm WarningILXCumberland13 min

Nearby

Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.